2026 ECNP Congress

EP02-2072

Electroconvulsive therapy–associated recurrent transient neuropsychiatric episodes in treatment-resistant schizophrenia: a case report

Gulsum Gizay Cetin — I.B. Çakmak, E. Göka · Ankara Bilkent City Hospital, Psychiatry, Ankara, Türkiye

Introduction

Electroconvulsive therapy (ECT) is an effective neuromodulatory treatment for severe and treatment-resistant psychiatric disorders, including schizophrenia spectrum disorders. It is particularly indicated in cases with catatonia or when rapid clinical response is required. Evidence supports its efficacy in refractory cases and highlights the importance of careful management of concomitant psychotropic medications during treatment, particularly clozapine and benzodiazepines [1,2].

Although ECT has a favourable safety profile, transient neurological adverse events may occur, including postictal confusion, prolonged recovery states, and rarely seizure-related phenomena. Differentiating these conditions from seizure-related complications remains clinically challenging, particularly in patients receiving medications that alter seizure threshold.

Methods

We report a single case from a psychiatric inpatient unit. A 41-year-old male with a 21-year history of treatment-resistant schizophrenia and multiple hospitalisations was admitted with severe psychomotor retardation, persecutory delusions, refusal of oral intake, and catatonic features.

Pharmacological treatment included olanzapine (20 mg/day), diazepam (up to 15 mg/day), and clozapine, which was titrated during the ECT course. Bilateral ECT was administered under general anesthesia on alternate days according to standard protocols.

Clinical observations during post-ECT recovery, neurological examinations, and electroencephalographic (EEG) recordings were systematically evaluated.

Results

A total of 12 ECT sessions were completed. After the fourth session, following discontinuation of diazepam and escalation of clozapine, the patient developed recurrent post-procedural episodes characterised by approximately eight minutes of transient loss of consciousness with stereotyped motor behaviours including repetitive limb movements and automatisms. Events were self-limiting and neurological examination between episodes was normal.

These episodes recurred consistently across subsequent ECT sessions with similar duration and phenomenology, indicating a reproducible peri-procedural pattern rather than isolated adverse events.

EEG recordings obtained during and after the episodes did not demonstrate epileptiform activity, and interictal neurological examinations remained normal. During the twelfth session, urinary incontinence was observed in the recovery period.

ECT was discontinued and valproate prophylaxis was initiated, after which no further episodes occurred. No structural or metabolic abnormalities were identified, and no persistent cognitive impairment or focal neurological deficit was observed at discharge.

The temporal association with benzodiazepine discontinuation and clozapine titration was considered clinically relevant in interpreting seizure threshold reduction. Neurological consultation did not reveal any structural or metabolic explanation for the episodes. Routine laboratory parameters remained within normal limits throughout the observation period.

Conclusions

This case suggests that transient neuropsychiatric episodes during ECT may reflect a state-dependent reduction in seizure threshold related to the combined effects of benzodiazepine withdrawal and clozapine titration.

The reproducible temporal pattern supports a procedure-related and pharmacologically mediated vulnerability rather than a primary epileptic disorder. Differential diagnosis should include postictal states, tardive seizures, and non-convulsive status epilepticus.

Careful management of concomitant psychotropic medications and close neurological monitoring are essential during ECT in treatment-resistant schizophrenia. Multidisciplinary collaboration is crucial in distinguishing atypical peri-ECT phenomena from epileptic complications. Further studies are needed to clarify the mechanisms underlying these events.

References

  1. Janjua AU, Dhingra AL, Greenberg R, McDonald WM. The efficacy and safety of concomitant psychotropic medication and electroconvulsive therapy (ECT). CNS Drugs. 2020;34(5):459–473.
  2. Kritzer MD, Peterchev AV, Camprodon JA. Electroconvulsive therapy: mechanisms of action, clinical considerations, and future directions. Harv Rev Psychiatry. 2023;31(3):101–113.